Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 164, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 19, 2021, 9:09 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2021, 9:09 PM MDT (03:09 UTC)
- Expired
- Sep 19, 2021, 10:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 147 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 9:10 PM MDT | HAIL 1.25 | Isabel, SD | QUARTER TO HALF DOLLAR HAILSTONES THAT LASTED A COUPLE MINUTES. SOME DAMAGE TO HOME. TIME ESTIMATED BASED ON RADAR. |
| Sep 19, 9:42 PM MDT | TSTM WND GST 63 | 11 S Bullhead, SD | GRAND RIVER RAWS. TIME ESTIMATED VIA RADAR. |
| Sep 19, 9:55 PM MDT | NON-TSTM WND GST 57 | 4 W Trail City, SD | MESONET STATION 178 TRAIL CITY (SDDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2996 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WUUS53 KABR 200309
SVRABR
SDC031-041-200400-
/O.NEW.KABR.SV.W.0164.210920T0309Z-210920T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
909 PM MDT Sun Sep 19 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
South central Corson County in north central South Dakota...
Northwestern Dewey County in north central South Dakota...
* Until 1000 PM MDT.
* At 908 PM MDT, a severe thunderstorm was located near Isabel, or 22
miles north of Dupree, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Firesteel around 925 PM MDT.
Other locations in the path of this severe thunderstorm include
Timber Lake and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4577 10104 4549 10074 4524 10149 4538 10149
4539 10147 4547 10147 4547 10161
TIME...MOT...LOC 0308Z 239DEG 44KT 4537 10152
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mohr2 follow-up statements
555
WWUS53 KABR 200333
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
933 PM MDT Sun Sep 19 2021
SDC041-200341-
/O.CAN.KABR.SV.W.0164.000000T0000Z-210920T0400Z/
Dewey SD-
933 PM MDT Sun Sep 19 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4576 10104 4549 10075 4548 10077 4548 10145
4551 10150
TIME...MOT...LOC 0331Z 229DEG 41KT 4554 10121
$$
SDC031-200400-
/O.CON.KABR.SV.W.0164.000000T0000Z-210920T0400Z/
Corson SD-
933 PM MDT Sun Sep 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR SOUTH CENTRAL CORSON COUNTY...
At 931 PM MDT, a severe thunderstorm was located 8 miles northeast of
Firesteel, or 27 miles southwest of Mclaughlin, moving northeast at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Corson County, including the following locations... southern
Standing Rock Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 10104 4549 10075 4548 10077 4548 10145
4551 10150
TIME...MOT...LOC 0331Z 229DEG 41KT 4554 10121
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mohr585
WWUS53 KABR 200354
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
954 PM MDT Sun Sep 19 2021
SDC031-200403-
/O.EXP.KABR.SV.W.0164.000000T0000Z-210920T0400Z/
Corson SD-
954 PM MDT Sun Sep 19 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON COUNTY
WILL EXPIRE AT 1000 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4576 10104 4549 10075 4548 10077 4548 10145
4551 10150
TIME...MOT...LOC 0353Z 239DEG 44KT 4567 10090
$$
MohrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 7:20 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 19, 7:20 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 820 PM CDT Sun Sep 19 2021 .UPDATE... Issued at 820 PM CDT Sun Sep 19 2021 Showers and storms moving into western sd and increasing in coverage this evening with lift from the strong 50h vort moving in. With this radar trend along with the latest hi-res models runs, increased pops across the region through the night. Also, with the wind gusts occurring out west with the passage of the cold front, will increase winds some through the night for the cwa. UPDATE Issued at 653 PM CDT Sun Sep 19 2021 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Monday Night) Issued at 237 PM CDT Sun Sep 19 2021 Removed the mention of showers and thunderstorms in the northeast this afternoon given the strong capping. There have been some radar returns visible all day, but nothing is reaching the surface in the trough. The forcing in the upper trough coalesces a bit more after 0z so did leave pops in for that time period. Strong to severe storms could occur in this warm sector. Best chances will be east of the James Valley for surface based storms, especially across the far northeast and west central MN. Lapse rates around 7, bulk shear close to 45 kts all evening, and 1500 J/kg of MUCAPE will line up between 7 and 9 pm. The cold front will push east tonight with the trailing upper trough. Models continue to show a pressure bubble just behind the front that will lead to brief, enhanced winds. Gusts to around 50 mph may be possible especially where downdraft cape is highest near 1200 J/kg. Ahead of the front, southerly winds will ramp up in the downslope areas of the Prairie Coteau again this evening. Winds haven't dropped off all that much today with gusts to around 45 mph this afternoon, but gusts to 55 mph are possible again this evening. Continuing showers will remain over the region on Monday under the trough. Temperatures will be considerably cooler with the clouds and rain behind the front. Highs may have difficulty rising much above 60 degrees in the east with upper 60s forecast in central SD. .LONG TERM...(Tuesday through Sunday) Issued at 237 PM CDT Sun Sep 19 2021 The extended period remains dry for the time being, with the region under northwest flow aloft during the majority of the period. Models still bring a cold front across the area on Thursday, but with very little moisture to work with, so likely a dry passage. Looking at temperatures, mainly 60s and 70s in the forecast, with readings around 80 over central South Dakota mid-week when we get a push of warm air advection. Behind Thursday's frontal passage, there is some disagreement on the strength of the cold air, with models' 850mb temps varying from single digits above zero C, to the lower teens C. Of course, this time of year we're always watching for the onset of the first frost. If there's any small potential, the coldest low temps in the forecast may potentially be Friday night with the onset of cooler air behind the frontal passage. Inherited Min T grids have lows in the low to mid 40s, but looking at the 5th and 10th percentiles off the NBM, mid to upper 30s do show up. Possibility exists that under the right radiational conditions, the current forecast lows for Friday night could end up being a few degrees colder as time gets closer. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 653 PM CDT Sun Sep 19 2021 Terminals KABR,KATY,KPIR,KMBG A large upper level low pressure trough and strong surface cold front will move east across the region bringing scattered showers and thunderstorms into Monday afternoon. Some of these showers/storms will be affecting the airports at or in the vicinity. Otherwise, with the cold front moving through strong northwest winds will develop and continue through Monday. VFR mid and high level clouds will become MVFR after the cold front passes through tonight into early Monday with breaks at PIR and MBG into Monday afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...TMT AVIATION...Mohr
Hazardous weather outlook, Sep 19, 3:49 AM MDT, 17 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 449 AM CDT Sun Sep 19 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-201000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 449 AM CDT Sun Sep 19 2021 /349 AM MDT Sun Sep 19 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Thunderstorm chances exist tonight. Strong northwest winds will develop tonight throughout and west of the Missouri River valley. Wind gusts up to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-201000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 449 AM CDT Sun Sep 19 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorm chances exist later tonight through Monday. There is a marginal risk for severe weather across eastern South Dakota and western Minnesota later tonight. Prior to a cold front's passage later after midnight, strong downslope winds in the lee of the Prairie Coteau should redevelop this evening. Wind gusts up to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Dorn
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.